Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Norman, OK

February 24, 2018Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 24, 2018, 5:51 AM CST for Clay County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 5:51 AM CST (11:51 UTC)
Expired
Feb 24, 2018, 6:15 AM CST
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS54 KOUN 241151
SVROUN
TXC077-241215-
/O.NEW.KOUN.SV.W.0003.180224T1151Z-180224T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
551 AM CST SAT FEB 24 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in northern Texas...

* Until 615 AM CST

* At 551 AM CST, a severe thunderstorm was located 6 miles southwest
  of Bellevue, moving northeast at 60 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bellevue and Vashti. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3355 9823 3385 9798 3352 9798 3347 9804
      3347 9811
TIME...MOT...LOC 1151Z 218DEG 50KT 3356 9809 

HAIL...1.00IN
WIND...<50MPH
 
$$

SIX
1 follow-up statement
712 
WWUS54 KOUN 241157
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
557 AM CST SAT FEB 24 2018

TXC077-241215-
/O.CON.KOUN.SV.W.0003.000000T0000Z-180224T1215Z/
Clay TX-
557 AM CST SAT FEB 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR SOUTHEASTERN CLAY COUNTY...

At 557 AM CST, a severe thunderstorm was located 5 miles north of
Bellevue, moving northeast at 65 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Bellevue and Vashti. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3355 9823 3385 9798 3352 9798 3347 9804
      3347 9811
TIME...MOT...LOC 1157Z 208DEG 58KT 3371 9804 

HAIL...1.50IN
WIND...<50MPH
 
$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:47 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 24, 5:47 AM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
547 AM CST Sat Feb 24 2018

.AVIATION...
24/12Z TAFs. IFR-LIFR conditions expected to continue much of the
morning at most terminals, with improvement from southwest to east
during the day. TSRA will affect KSPS/KLAW up through KOKC into
KPNC terminal areas through 18Z, ending from west to east. MVFR
to VFR conditions expected to spread from west to east after 18Z
as winds become westerly and drier air moves over region. Winds
will remain light most of the forecast period. Gusty west and
northwest winds expected across western Oklahoma terminals this
afternoon behind weak cold front. Fog will not be included for
late in the forecast with this issuance, but there appears to be
at least some concern for shallow fog toward end of forecast
period from KSPS/KLAW up through KOKC.

&&

.PREV DISCUSSION... /issued 358 AM CST Sat Feb 24 2018/

DISCUSSION...
Given GFS bias of lowering pressures/cyclogenesis in region of
shallow cold air in place, GFS essentially discarded first 24-36
hours and ECM/NAM blend followed. Primarily impact will be lowered
high temperatures for today given slower erosion of cloud cover and
influx of colder air from the north/west this afternoon. Speaking
of colder temperatures, temps hovering near the freezing mark
across northwest Oklahoma will continue through at least 8 or 9 am
with potential for at least patchy freezing drizzle. No advisory
is anticipated with marginal temperatures, but if we can get some
ground truth of any problems, one will be issued for the early
morning hours.

This will also confine lower RH values and stronger winds over a
smaller portion of southwest Oklahoma and western north Texas.
Given recent moistening of fuels/surface layer, ERC-G values have
dipped and no Red Flag is anticipated. We will issue a fire danger
statement for portions of our northern Texas counties and perhaps
a couple of southwest counties for this afternoon.

Storms over south-central and southeast Oklahoma this morning
through early afternoon will remain elevated with primarily a
marginally severe hail threat. Heavy rainfall will continue to be
the main impact through early afternoon over areas that have seen
two to almost 5 inches of rain this week. The Flood Watch was kept
intact, but we did segment the watch to allow areas along and west
of I-35 to fall off at noon since any activity that gets going
should be east of those counties this afternoon.

We will need to watch for potential for areas or widespread ground
fog tonight and early Sunday, especially over areas that have
received heavy rainfall the past several days. Models all bring in
enough dry air to prevent dense fog conditions, but we will watch
closely for inclusion in later forecasts.

Both the GFS and ECM have slowed next week's system down, with the
ECM cutting off upper system off and showing impacts through
Thursday. PoPs were extended through Wednesday night and will
likely be extended into Thursday if this slower trend continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  30  60  32 /  70   0   0   0
Hobart OK         57  30  61  29 /  30   0   0   0
Wichita Falls TX  61  33  64  31 /  80   0   0   0
Gage OK           48  28  57  26 /  20   0   0   0
Ponca City OK     46  25  57  28 /  60   0   0   0
Durant OK         63  36  63  40 / 100   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this afternoon for OKZ032-042-043-047-048-
     051-052.

     Flood Watch until noon CST today for OKZ041-045-046-050.

TX...Flood Watch until noon CST today for TXZ090.

&&

06/11
Hazardous weather outlook, Feb 24, 5:03 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
503 AM CST Sat Feb 24 2018

OKZ004>048-050>052-TXZ083>090-241815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
503 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms mainly this
morning.

Location...
The slight risk area is generally along and southeast of an Atoka
to Madill and Marietta line. There is also a marginal risk area
along and southeast of a Wichita Falls to Duncan to Seminole
line.

Timing...
The most likely time for severe storms will be from 6 am through
about noon.

Impacts...
Hail to the size of half dollars will be the main risk. Strong
wind gusts may also occur in the slight risk area. Heavy rainfall
may also occur with some of the storms which may result in
some minor flooding, especially across south central and southeast
Oklahoma.

Discussion...
Scattered showers and thunderstorms are expected to develop early
this morning across western north Texas and southern Oklahoma.
The storms will move rather quickly to the northeast. Elevated
instability and deep layer shear will support the develop of a few
strong to severe storms. By early afternoon, most of the storms
should be confined to eastern Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
be prepare for severe weather this morning.

.Fire Weather...
Near-critical to critical fire weather conditions may develop
across portions of western north Texas this afternoon.

.Fog...
Patchy fog, some dense, will be possible across portions of
Oklahoma and western north Texas this morning. Temperatures are at
or just below freezing in northwest Oklahoma, so patchy freezing
fog or drizzle is possible through mid morning. The fog may reduce
visibility to less than one half of a mile in some locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Fire Weather...
Elevated to near-critical fire weather conditions may develop
across portions of western Oklahoma and western north Texas
during Sunday, and Monday afternoons.

Elevated fire weather conditions may also develop across
southwestern Oklahoma and western north Texas on Wednesday
afternoon.

.Thunderstorms...
Mainly dry weather is expected Sunday and Monday.  The chance of
thunderstorms will return for Tuesday into Wednesday. Severe
thunderstorms will be possible on Wednesday, primarily across
southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Feb 24, 5:47 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
547 AM CST SAT FEB 24 2018

OKZ039-044-045-TXZ086-090-241215-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-Wichita TX-
547 AM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
southwestern Stephens...northwestern Jefferson...northwestern Clay
and southeastern Wichita Counties Until 615 AM CST...

AT 545 AM CST, a strong thunderstorm was located over northeastern
Wichita Falls, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

LAT...LON 3393 9862 3442 9822 3425 9796 3384 9843
      3384 9847
TIME...MOT...LOC 1145Z 218DEG 50KT 3393 9850

SIX
Special weather statement, Feb 24, 5:48 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
548 AM CST SAT FEB 24 2018

OKZ045-TXZ090-241215-
Jefferson OK-Clay TX-
548 AM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Jefferson and
southeastern Clay Counties Until 615 AM CST...

AT 545 AM CST, a strong thunderstorm was located 7 miles northwest of
Newport, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

LAT...LON 3350 9827 3399 9787 3392 9776 3392 9778
      3389 9778 3390 9780 3388 9780 3388 9782
      3386 9783 3385 9787 3388 9795 3385 9798
      3350 9798 3347 9801 3347 9822
TIME...MOT...LOC 1145Z 218DEG 50KT 3351 9813

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 5:48 AM CSTSpecial Weather StatementOUNClay27 min
Feb 24, 5:57 AM CSTSevere Thunderstorm WarningOUNClay25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.